Alert archive / Florida / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Jacksonville, FL

March 1, 20035 counties in Florida

NWS Jacksonville, FL issued this flash flood warning at Mar 1, 2003, 9:35 PM EST for 5 counties in Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2003, 9:35 PM EST (02:35 UTC)
Expired
Mar 2, 2003, 12:30 AM EST
In force
3 hr
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Baker County, FL, Columbia County, FL, Duval County, FL, Nassau County, FL, Suwannee County, FL

The radar

The Jacksonville radar (KJAX), 44 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 2.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2003-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2003-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KJAX 020241
FFWJAX
FLC003-023-031-089-121-020530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
935 PM EST SAT MAR 1 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BAKER COUNTY IN NORTHEAST FLORIDA
  NORTHERN DUVAL COUNTY IN NORTHEAST FLORIDA
  SOUTHERN NASSAU COUNTY IN NORTHEAST FLORIDA
  COLUMBIA COUNTY IN NORTHERN FLORIDA
  SUWANNEE COUNTY IN NORTHERN FLORIDA

* UNTIL 1230 AM EST

* AT 924 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CONTINUED ALONG A SWATH FROM NEAR LIVE OAK TO 
  JACKSONVILLE. RADAR INDICATED THAT RAINFALL AMOUNTS OF 3 TO 5 INCHES
  HAVE FALLEN IN THIS AREA...AND ADDITIONAL AMOUNTS OF 2 INCHES ARE 
  LIKELY. COLUMBIA COUNTY HAS REPORTED A PORTION OF U.S. HIGHWAY 41
  NORTH UNDERWATER NEAR TRIPLE RUN ROAD. IN ADDITION...JACKSONVILLE
  INTERNATIONAL AIRPORT HAS RECORDED OVER 3 INCHES OF RAIN TODAY THUS
  FAR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE RAPID FLOODING
OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS
OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT
TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF ROAD AND STREAM FLOODING. DRIVE VERY CAUTIOUSLY.
DO NOT CROSS FLOODED ROADS AND IF FLOODING IS OBSERVED ACT QUICKLY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.


LAT...LON 3043 8145 3019 8235 2996 8288 3023 8323
          3050 8221 3041 8221 3036 8216 3036 8206
          3058 8197 3069 8156
$$

CARROLL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 9:30 PM EST, 5 minutes earlier.

Area forecast discussion, Mar 1, 9:30 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 PM EST SAT MAR 1 2003

FRONT CONTINUES NEARLY STATIONARY ACROSS NORTH FLORIDA...WHERE MOST
OF THE ONGOING PCP IS OCCURRING. IR SATELLITE INDICATING BACK EDGE
OF THE CONVECTION OVER THE EASTERN FL PANHANDLE MOVING EAST. SO WE
MAY SEE A RESPITE OF THE ONGOING RAINS IN THE NEXT SEVERAL HOURS.
HOWEVER...MESO-ETA/RUC PROGS SURFACE WAVE IN GULF TO MOVE INTO SOUTH
CENTRAL GA OVERNITE WITH A GOOD 700 MB OMEGA FIELD MOVING THRU MUCH
OF THE CWA. THIS WOULD HELP REGENERATE CONVECTION AGAIN. WILL KEEP CURRENT
FLOOD WATCH/POPS GOING OVERNITE.

MARINE...FRONTAL BOUNDARY SHOWING UP WITH WINDS AT THE BUOY 43 NM
EAST OF ST AUGUSTINE SW AT 8 KNOTS AND WINDS AT GRAYS REEF SE AT
10 KNOTS. WITH FRONT SLOWLY LIFTING NORTH...EXPECT A WIND SHIFT INTO
THE SW ACROSS THE ENTIRE MARINE AREA BY LATE TONIGHT. THE CURRENT
EXERCISE CAUTION LOOKS GOOD. MAIN EMPHASIS WILL BE ON THUNDERSTORMS
MOVING OFFSHORE.

.JAX...
FL...FLOOD WATCH FOR BAKER...COLUMBIA...DUVAL...HAMILTON...NASSAU...
     AND SUWANNEE COUNTIES TIL 6 AM SUNDAY.
GA...FLOOD WATCH FOR CHARLTON COUNTY TIL 6 AM SUNDAY.

PP/SC
Hazardous weather outlook, Mar 1, 1:52 PM EST, 7 hours 43 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-020000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
152 PM EST SAT MAR 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PORTION OF
NORTH FLORIDA AND PORTIONS OF SOUTHEAST GEORGIA UNTIL 700 PM EST
LARGE HAIL...STRONG GUSTY WINDS AND FREQUENT LIGHTNING CAN BE
EXPECTED WITH THESE STORMS. RAIN WILL BE HEAVY AT TIMES...CAUSING
PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING OR POOR
DRAINAGE AREAS.

OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST FLORIDA ON
SUNDAY BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER AND SKYWARN ACTIVATION IS REQUESTED IN ALL NORTH FLORIDA
COUNTIES AND IN SOUTHEAST GEORGIA IN ALL AREAS SOUTH OF STATE ROAD
82.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 12:03 AM ESTFlash Flood WarningJAXDuval117 min
Mar 2, 1:43 AM ESTSpecial Marine WarningJAX47 min

Nearby

Flash Flood Warnings in Florida, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.